Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 175, NWS Blacksburg, VA

August 1, 2019Alleghany County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 2019, 2:19 PM EDT for Alleghany County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2019, 2:19 PM EDT (18:19 UTC)
Expired
Aug 1, 2019, 3:00 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Alleghany County, NC

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:07 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 1, 2:07 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
207 PM EDT Thu Aug 1 2019

.SYNOPSIS...
Little change in the weather pattern is expected through
Saturday, as an old frontal boundary will combine with upper
level disturbances to keep showers and thunderstorms across the
Appalachians and central mid Atlantic region into the weekend.
The boundary will continue to weaken and erode Sunday through
Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 205 PM EDT Thursday...

In similar fashion to the last several days, scattered
thunderstorms have developed early this afternoon. Not a lot
of dynamic support for widespread organized convection, but
outflow boundary interaction, moderate instability, and elevated
DCAPE values will help storms produce strong gusty winds. Heavy
rainfall is also possible with the stronger storms, and while
precipitable water values are a bit lower today slow storm
motion and training cells will create some localized hydro
issues.

Expect a diurnal trend to convection, though there are indications
that boundary interactions will keep showers/storms going east
of the Blue Ridge a bit deeper into the night. There will also
be some fog, especially in the valleys west of the Blue Ridge.

With little change in the overall pattern and a steady supply of
subtle short waves, expect another round of showers/thunder on
Thursday with a continued localized severe/hydro threat.

Temperatures tonight will be mild with readings in the 60s.
Highs tomorrow will be cooler with readings generally in the
lower 80s east of the Ridge, mid/upper 70s to the west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 205 PM EDT Thursday...

Weak frontal boundary should linger across the region into Saturday
night, shifting south Sunday. Airmass remains unstable/moist during
this time, though best coverage for storms will be Friday evening
and Saturday, with a bit of lull Sat night/early Sunday.

Will see best coverage closer to the front Sunday in the southern
forecast area. Temps will run close to seasonal normals for highs
and lows.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 205 PM EDT Thursday...

Models stay fairly consistent this period with a broad trough across
the Great Lakes into the Tennessee Valley. One shortwave moves
across Monday into early Tuesday, the another arrives by Thursday.
Adjusted pops based on the blend of the ECMWF and GFS allowing for
more coverage Monday ahead of the shortwave, with more diurnal/less
coverage Tuesday-Wednesday, the better chances for Thursday.

The airmass maintains the humidity and close to seasonal normals for
early August through the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 205 PM EDT Thursday...

Scattered thunderstorms have developed once again early this
afternoon and anticipate a scenario quite similar the past
several days. Expect a diurnal trend to convection, though there
are some indications that boundary interactions will keep
showers/storms going east of the Blue Ridge a bit deeper into
the night. Some storms will produce heavy rainfall and reduce
flight categories to MVFR/IFR. To cover the situation will
employ liberal use of VCTS, with an early tempo especially
along/west of the Blue Ridge, and amend as necessary. Also
expect some fog overnight, especially west of the Blue Ridge,
with some locations trending down to IFR/LIFR. Convection will
fire once again on Friday with VCTS for the latter portion of
the TAF period.

Winds near thunderstorms will be variable and gusty. Winds
outside of storms will generally be light.

.Extended Aviation Discussion...

A weak boundary will remain close to the region through
Saturday. Scattered to numerous showers and thunderstorms with
periods of sub-VFR ceilings can be expected through Sunday or
Monday with coverage becoming less by early next week. This
pattern will also result in MVFR or lower clouds and MVFR fog
due to moist low levels, especially at night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...WHP
LONG TERM...WHP
AVIATION...MBS/AMS
Hazardous weather outlook, Aug 1, 4:56 AM EDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
456 AM EDT Thu Aug 1 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-020900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
456 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms may produce locally
heavy rainfall this afternoon until late this evening. Localized
flooding is possible. A few of the more intense storms may be strong
to severe, with the primary threat damaging wind.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected both
Friday and Saturday. The main hazard will be locally heavy rainfall.
The repeated may result in localized flooding. A few storms could
also be strong to severe, with the primary threat damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 1:24 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
124 PM EDT Thu Aug 1 2019

NCZ001-018-019-011800-
Ashe-Wilkes-Watauga-
124 PM EDT Thu Aug 1 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ASHE, WILKES, AND
WATAUGA COUNTIES...

Until 200 PM EDT.

At 123 PM EDT, strong thunderstorms were clustered over Valle Crucis,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
and Beech Mountain.

This includes The following Location Appalachian State University.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3630 8191 3636 8180 3634 8177 3633 8171
      3641 8174 3643 8172 3646 8171 3653 8161
      3635 8126 3611 8152 3612 8155 3612 8167
      3611 8181 3616 8183 3619 8186 3619 8188
      3621 8191 3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 1723Z 239DEG 8KT 3621 8181

RR
Special weather statement, Aug 1, 1:37 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
137 PM EDT Thu Aug 1 2019

NCZ002-003-011800-
Surry-Alleghany-
137 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ALLEGHANY AND WESTERN
SURRY COUNTIES...

Until 200 PM EDT.

At 136 PM EDT, a strong thunderstorm was located over Glade Valley,
moving east at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sparta...
Ennice...
Roaring Gap...
Cumberland Knob...
and Glade Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3639 8095 3640 8097 3639 8098 3639 8104
      3641 8105 3642 8108 3643 8108 3644 8111
      3657 8110 3656 8087 3638 8088
TIME...MOT...LOC 1736Z 274DEG 5KT 3649 8102

WP
Special weather statement, Aug 1, 1:40 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT Thu Aug 1 2019

VAZ017-032-033-011815-
Franklin-Patrick-Floyd-
140 PM EDT Thu Aug 1 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FAR EASTERN FLOYD,
NORTHERN PATRICK, AND SOUTHERN FRANKLIN COUNTIES...

Until 215 PM EDT.

At 140 PM EDT, strong thunderstorms were clustered over Endicott,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Woolwine...
Ferrum...
Endicott...
Fairy Stone State Park...
and Buffalo Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3674 8041 3692 8028 3694 7999 3678 8003
      3679 8004 3679 8007 3678 8010 3674 8009
      3672 8009
TIME...MOT...LOC 1740Z 266DEG 14KT 3687 8014

RR
Special weather statement, Aug 1, 1:55 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
155 PM EDT Thu Aug 1 2019

VAZ018-011830-
Craig-
155 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT CRAIG COUNTY...

Until 230 PM EDT.

At 154 PM EDT, a strong thunderstorm was developing near New Castle,
moving east at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Castle.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is expected with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3757 7999 3748 8002 3748 8003 3747 8003
      3744 8005 3742 8008 3743 8024 3757 8023
      3760 8001
TIME...MOT...LOC 1754Z 275DEG 5KT 3749 8019

WP
Special weather statement, Aug 1, 2:06 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
206 PM EDT Thu Aug 1 2019

NCZ001-002-019-011845-
Ashe-Wilkes-Alleghany-
206 PM EDT Thu Aug 1 2019

...STRONG THUNDERSTORMS WILL AFFECT THE NORTH CAROLINA MOUNTAINS
INTO WILKES COUNTY...

Until 245 PM EDT.

At 205 PM EDT, radar indicated strong thunderstorms extending from
near Glade Valley to Todd. Movement was easst at 10mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Sparta...
Jefferson...
West Jefferson...
Laurel Springs...
and Glendale Springs.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3656 8109 3652 8092 3644 8098 3625 8143
      3631 8160 3635 8164 3637 8169
TIME...MOT...LOC 1805Z 092DEG 5KT 3648 8101 3630 8158

WP
Special weather statement, Aug 1, 2:15 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Thu Aug 1 2019

VAZ017-033-011845-
Franklin-Floyd-
215 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FLOYD AND WESTERN
FRANKLIN COUNTIES...

Until 245 PM EDT.

At 215 PM EDT, a strong thunderstorm was located near Callaway. the
storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ferrum...
Check...
and Callaway.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8022 3707 8021 3708 7995 3688 7994
TIME...MOT...LOC 1815Z 263DEG 4KT 3700 8012

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:03 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax32 min
Jul 31, 8:20 PM EDTSpecial Weather StatementRNKHalifax55 min
Aug 1, 12:30 PM EDTSpecial Weather StatementRNKCarroll30 min
Aug 1, 1:10 PM EDTSpecial Weather StatementRNKGrayson35 min
Aug 1, 1:40 PM EDTSpecial Weather StatementRNKFloyd35 min
Aug 1, 1:55 PM EDTSpecial Weather StatementRNKCraig35 min
Aug 1, 2:15 PM EDTSpecial Weather StatementRNKFranklin30 min
Aug 1, 3:00 PM EDTSpecial Weather StatementRNKCity of Roanoke30 min
Aug 1, 3:03 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke, City of Roanoke, City of Salem57 min
Aug 1, 3:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski58 min
Aug 1, 3:43 PM EDTSpecial Weather StatementRNKCity of Galax47 min
Aug 1, 4:13 PM EDTSpecial Weather StatementRNKPulaski47 min
Aug 1, 4:18 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski57 min
Aug 1, 4:28 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Roanoke62 min
Aug 1, 4:30 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe, City of Radford60 min
Aug 1, 4:49 PM EDTSpecial Weather StatementRNKPittsylvania26 min
Aug 1, 5:09 PM EDTSpecial Weather StatementRNKAlleghany51 min
Aug 1, 5:17 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville58 min
Aug 1, 5:31 PM EDTSpecial Weather StatementRNKCraig44 min
Aug 1, 5:44 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington46 min
Aug 1, 5:50 PM EDTSpecial Weather StatementRNKWythe40 min
Aug 1, 5:53 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania52 min
Aug 1, 6:14 PM EDTSpecial Weather StatementRNKBath31 min
Aug 1, 6:25 PM EDTSevere Thunderstorm WarningRNKRockbridge65 min
Aug 1, 6:34 PM EDTSpecial Weather StatementRNKHenry56 min
Aug 1, 7:06 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington54 min
Aug 1, 7:12 PM EDTSpecial Weather StatementRNKCity of Martinsville63 min
Aug 1, 7:36 PM EDTSpecial Weather StatementRNKCity of Lynchburg24 min
Aug 1, 7:44 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lynchburg61 min
Aug 1, 7:56 PM EDTSpecial Weather StatementRNKSmyth64 min
Aug 1, 1:24 PM EDTSpecial Weather StatementRNKAshe, Watauga36 min
Aug 1, 1:37 PM EDTSpecial Weather StatementRNKAlleghany23 min
Aug 1, 2:06 PM EDTSpecial Weather StatementRNKAlleghany39 min
Aug 1, 6:12 PM EDTSpecial Weather StatementRNKCaswell63 min
Aug 1, 6:57 PM EDTSpecial Weather StatementRNKRockingham33 min
Aug 1, 2:43 PM EDTSpecial Weather StatementRNKMercer47 min
Aug 1, 2:47 PM EDTSpecial Weather StatementRNKGreenbrier28 min
Aug 1, 3:28 PM EDTSpecial Weather StatementRNKMercer, Summers32 min
Aug 1, 3:32 PM EDTSpecial Weather StatementRNKGreenbrier58 min
Aug 1, 4:40 PM EDTSpecial Weather StatementRNKGreenbrier65 min
Aug 1, 5:47 PM EDTSpecial Weather StatementRNKMonroe43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.